Thunderstorm Wind, Phillips
- When
- June 18, 7:39 PM CST
- Where
- Phillips County, Logan
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.670, -99.570
Wind gust was measured on the west side of Logan.
Between 830-930 pm CDT on this Wednesday evening, an isolated severe storm tracked northeastward through the heart of Phillips County, and likely also clipped far northwestern Rooks County within the six-county North Central Kansas area. Although radar data suggested that this storm may have produced hail up to quarter size, all ground-truth storm reports involved severe winds in Phillips County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
Between 830-930 pm CDT on this Wednesday evening, an isolated severe storm tracked northeastward through the heart of Phillips County, and likely also clipped far northwestern Rooks County within the six-county North Central Kansas area. Although radar data suggested that this storm may have produced hail up to quarter size, all ground-truth storm reports involved severe winds in Phillips County. These reports included a measured 59 MPH gust in Logan and estimated 65-70 MPH winds in a few locations between Phillipsburg and Long Island. Emergency management reported power poles downed approximately six miles northwest of Phillipsburg.
This storm initially became severe between 800-830 pm CDT just west of the local area in Graham/Norton counties, evolving from various small clusters of strong to severe multicell convection that had been percolating in northwest Kansas since mid-afternoon. The environment was primed for severe wind gusts, given steep low level lapse rates and 25-30 F temperature-dewpoint depressions featuring temps around 90 and dewpoints in the low-mid 60s. After crossing through Phillips County and clipping extreme northwestern Smith County, this storm departed into Nebraska. Although a few non-severe storms brushed into North Central Kansas during the ensuing overnight hours, none of them were very strong, let alone severe. In the big picture of the mid-upper levels, evening convection was forced by a low amplitude disturbance ejecting northeastward across the Central Plains in south-southwesterly flow, well to the southeast of a parent closed mid level low anchored over the Montana-Alberta-Saskatchewan border area. At the surface, this storm developed in the vicinity of a quasi-stationary front aligned from west central Kansas to north central Nebraska. The early-mid evening mesoscale environment in the Phillips County area featured 2000-3000 J/kg mixed layer CAPE but only around 30 knots of 0-6 kilometer deep layer wind shear.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Jun 18, 5:59 PM CST, 1 hour 40 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 659 PM CDT WED JUN 18 2014 .SHORT TERM...(THIS EVENING THROUGH THURSDAY) ISSUED AT 422 PM CDT WED JUN 18 2014 MAP ANALYSIS INDICATES AN UPPER TROPOSPHERIC TROUGH OVER THE WESTERN CONUS...AND A CLOSED LOW EMBEDDED WITHIN THE TROUGH OVER PORTIONS OF MONTANA. AN UPPER TROPOSPHERIC RIDGE IS ALSO NOTED EXTENDING FROM THE SOUTHEASTERN CONUS INTO THE MID-ATLANTIC. FINALLY...AN UPPER TROPOSPHERIC SHORT WAVE...PIVOTING SOUTH OF THE CLOSE LOW...IS NOTED BEGINNING TO EMERGE FROM THE LONGWAVE TROUGH INTO PORTIONS OF COLORADO. ENHANCED UPPER TROPOSPHERIC FLOW EXTENDS FROM THE NORTHWESTERN CONUS...SOUTH INTO THE SOUTHWESTERN CONUS...AND THEN NORTHEAST ALONG THE ROCKY MOUNTAIN RANGE INTO SOUTH CENTRAL CANADA...AND THEN EAST/SOUTHEAST INTO THE GREAT LAKES REGION AND THE NORTHEASTERN CONUS. UPPER TROPOSPHERIC FLOW OVER OUR AREA IS FAIRLY WEAK...ONLY MAXING OUT AT AROUND 30KTS NEAR 37000FT AGL. WATER VAPOR IMAGERY INDICATES ENHANCED UPPER TROPOSPHERIC MOISTURE EXTENDING FROM SOUTH CENTRAL CANADA...SOUTHEAST INTO THE GREAT LAKES REGION AND THE NORTHEASTERN CONUS. AT THE SURFACE AN AREA OF LOW BAROMETRIC PRESSURE IS NOTED OVER EASTERN COLORADO...WITH ANOTHER AREA OF LOW BAROMETRIC PRESSURE OVER CENTRAL NEBRASKA. A LOWER TROPOSPHERIC BAROCLINIC ZONE IS NOTED EXTENDING FROM EASTERN COLORADO...NORTHEAST INTO CENTRAL NEBRASKA..AND THEN FARTHER NORTHEAST INTO SOUTHEASTERN SOUTH DAKOTA. AN INVERTED SURFACE TROUGH EXTENDS NORTH FROM THE CENTRAL NEBRASKA LOW...INTO NORTH CENTRAL NEBRASKA AND CENTRAL SOUTH DAKOTA...AND A DRY LINE IS NOTED EXTENDING ACROSS PORTIONS OF WESTERN KANSAS. THE LOWER TROPOSPHERIC WIND FIELD ACROSS EASTERN PORTIONS OF OUR CWA REMAINS FROM THE SOUTH...BUT LOCATIONS FARTHER WEST...TO THE WEST OF THE LOWER TROPOSPHERIC BAROCLINIC ZONE...IS OBSERVING A WEST/NORTHWESTERLY WIND FIELD. GUIDANCE SUGGESTS THE CLOSED UPPER TROPOSPHERIC LOW OVER MONTANA WILL MOVE NORTHEAST THROUGH THE NEXT 24 HOURS...POSITIONING ITSELF OVER SOUTHERN SASKATCHEWAN BY 00Z FRIDAY. THE UPPER TROPOSPHERIC SHORT WAVE...CURRENTLY OVER COLORADO...IS ALSO EXPECTED TO MOVE NORTHEAST THROUGH THE NEXT 24 HOURS...MOVING INTO THE CENTRAL HIGH PLAINS BY 12Z THURSDAY AND INTO THE NORTHERN PLAINS BY 00Z FRIDAY. AT THE SURFACE...THE AREAS OF LOW BAROMETRIC PRESSURE OVER CENTRAL NEBRASKA AND EASTERN COLORADO ARE EXPECTED TO MOVE NORTHEAST THROUGH THE NEXT 24 HOURS...THUS ALLOWING THE LOWER TROPOSPHERIC BAROCLINIC ZONE TO MOVE EAST/SOUTHEAST ACROSS OUR AREA. THIS BAROCLINIC ZONE IS EXPECTED TO RESIDE OVER SOUTHEASTERN PORTIONS OF OUR CWA BY 12Z THURSDAY...AND CLEAR THE ENTIRE CWA THURSDAY AFTERNOON. THIS WILL ALLOW FOR A NORTHWESTERLY LOWER TROPOSPHERIC WIND FIELD ACROSS THE ENTIRE CWA BY 00Z FRIDAY. GUIDANCE CONTINUES TO SUGGEST ISOLATED DEEP CONVECTION REMAINS POSSIBLE ACROSS PORTIONS OF THE CWA LATE THIS AFTERNOON INTO THIS EVENING. A SUBTLE INCREASE IN OMEGA AHEAD OF THE UPPER TROPOSPHERIC SHORT WAVE OVER COLORADO...ALONG WITH DECREASING CIN VALUES...WOULD SUGGEST THIS ISOLATED ACTIVITY COULD BE REALIZED MOST ANYWHERE ACROSS THE CWA. THAT BEING SAID...PROXIMITY SOUNDINGS FROM THE NAM AND OPERATIONAL GFS SUGGEST CIN VALUES WILL BE A TOUCH HIGHER THE FARTHER NORTH/NORTHEAST YOU GO ACROSS THE CWA. IN ADDITION...LOWER TROPOSPHERIC CONVERGENCE AND LIFT WILL BE LOCALLY MAXIMIZED ACROSS SOUTHWESTERN PORTIONS OF OUR CWA NEAR THE INTERSECTION OF THE LOWER TROPOSPHERIC BAROCLINIC ZONE AND DRY LINE. THE CAP HAS BEEN TOO STRONG TO ALLOW FOR MUCH IN THE WAY OF DEEP CONVECTION THE PAST COUPLE DAYS...AND THE SAME SETUP EXISTS AGAIN TODAY. BUT DUE TO THE LOCALLY ENHANCED LIFT NEAR THE INTERSECTION OF THE LOWER TROPOSPHERIC BAROCLINIC ZONE AND DRY LINE NEAR OUR SOUTHWESTERN CWA ...WE CANNOT IGNORE THE POSSIBILITY OF A FEW ISOLATED STORMS DEVELOPING AND AS A RESULT...WENT AHEAD WITH 20-30% POPS ACROSS OUR SOUTHWEST CWA STARTING AT 22Z. OMEGA SHOULD CONTINUE TO INCREASE ACROSS THE REGION TONIGHT...ESPECIALLY ACROSS OUR NEBRASKA COUNTIES...AS THE AFOREMENTIONED UPPER TROPOSPHERIC SHORT WAVE ADVANCES NORTHEAST FROM COLORADO INTO NEBRASKA AND EVENTUALLY THE NORTHERN PLAINS. GIVEN THIS...WENT AHEAD WITH AN INCREASING TREND IN POPS ACROSS OUR NORTH 00-12Z...WITH POPS THEN DIMINISHING THURSDAY MORNING. IT APPEARS THERE WILL BE ONE MORE OPPORTUNITY FOR CONVECTIVE DEVELOPMENT ACROSS EAST IN THE VICINITY OF THE LOWER TROPOSPHERIC BAROCLINIC ZONE CLEARING THE AREA. GIVEN THIS...WENT AHEAD WITH ~30% POPS ACROSS OUR EAST THURSDAY AFTERNOON AND EVENING. SHOULD THUNDERSTORMS BE REALIZED ACROSS THE CWA THIS AFTERNOON AND EVENING...0-1KM MLCAPE VALUES OF ~2000J/KG WILL LIKELY BE AVAILABLE FOR UPDRAFT PRODUCTION...WITH DEEP LAYER BULK SHEAR OF AROUND 20KTS. SO ALTHOUGH THE PROBABILITY OF ACHIEVING THUNDERSTORM DEVELOPMENT IS RELATIVELY LOW...AND DEEP LAYER BULK SHEAR IS FAIRLY WEAK...THERE WILL STILL BE A THREAT FOR LARGE HAIL AND STRONG THUNDERSTORM WIND GUSTS. WILL GO AHEAD AND CONTINUE THIS MENTION FOR THE ENTIRE CWA IN THE HWO. SHOULD THUNDERSTORMS BE REALIZED ACROSS OUR EAST THURSDAY AFTERNOON AND EVENING...0-1KM MLCAPE VALUES OF 2000-3000J/KG WILL LIKELY ACCOMPANY DEEP LAYER BULK SHEAR OF ~30KTS. GIVEN THIS...WILL GO AHEAD AND OUTLOOK THE POSSIBILITY OF SEVERE WEATHER ACROSS OUR EAST THURSDAY AFTERNOON AND EVENING. A COOLER LOWER TROPOSPHERIC AIR MASS WILL PROMOTE COOLER OVERNIGHT TEMPERATURE READINGS TONIGHT WHEN COMPARED TO EARLY THIS MORNING...WITH LOWS IN THE 60S TO NEAR 70 CURRENTLY FORECAST. A COOLER DAY IS ALSO ANTICIPATED THURSDAY WHEN COMPARED TO WEDNESDAY...WITH HIGHS IN THE 80S EXPECTED FOR MOST PART ON THURSDAY. .LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY) ISSUED AT 422 PM CDT WED JUN 18 2014 NO BIG CHANCES FROM PREVIOUS FORECAST FOR THIS 6-DAY PERIOD...AS THERE CONTINUE TO BE A MULTITUDE OF CURRENTLY LESS THAN LIKELY (LESS THAN 60 POPS) THUNDERSTORM CHANCES. IN FACT...11 OF THE 12 TWELVE-HOUR FORECAST PERIODS HERE FEATURE AT LEAST SLIGHT POPS ACROSS SOME PORTION OF THE CWA...WITH THE SOLE EXCEPTION BEING NEXT TUESDAY NIGHT...AT LEAST FOR NOW. ALTHOUGH STILL SUBJECT TO PLENTY OF UNCERTAINTY...THE HIGHEST AND MOST WIDESPREAD COVERAGE OF 40-50 POPS ARE CURRENTLY CONCENTRATED ON SATURDAY NIGHT AND SUNDAY NIGHT-MONDAY DAYTIME...WITH SUNDAY NIGHT A POTENTIAL CANDIDATE FOR A NEAR-FUTURE UPGRADE TO LIKELY POPS IF TRENDS HOLD. AS FOR SEVERE WEATHER CHANCES...THERE ARE FORTUNATELY NO PARTICULARLY-CONCERNING TIME FRAMES FOR HIGHER-END WIDESPREAD SEVERE...BUT WILL PROBABLY HAVE TO WATCH SEVERAL PERIODS FOR AT LEAST AN ISOLATED SEVERE THREAT...INCLUDING POTENTIALLY RIGHT AWAY THURSDAY EVENING IN THE SOUTHEAST AS A CONTINUATION OF POSSIBLE THURSDAY AFTERNOON CONVECTION DESCRIBED IN THE SHORT TERM ABOVE...AND THEN FRIDAY AFTERNOON INTO FRIDAY NIGHT. ALTHOUGH WILL SHY AWAY FROM EVEN MENTIONING MUCH IN THE WAY OF A SEVERE THREAT BEYOND FRIDAY NIGHT DUE TO INHERENT UNCERTAINTY IN THE MESOSCALE DETAILS...WOULD NOT BE SURPRISED TO SEE AT LEAST LOW-END SEVERE PROBABILITIES (5-15 PERCENT) INTRODUCED IN UPCOMING STORM PREDICTION CENTER OUTLOOKS FOR THE SATURDAY-MONDAY TIME FRAME. BESIDES THUNDERSTORMS...THERE ARE CURRENTLY NO OTHER WEATHER ELEMENTS FORECAST TO BREACH HAZARDOUS THRESHOLDS DURING THE LONG TERM PERIOD...AS AT LEAST FOR NOW GRADIENT WIND SPEEDS ARE FORECAST TO HOLD WELL-UNDER 30 MPH...AND HEAT INDEX VALUES ARE FORECAST TO HOLD SAFELY BELOW 100 DEGREES. SPEAKING OF HEAT...AND TURNING TO TEMPERATURES OVER THIS 6-DAY PERIOD...THE OVERALL STORY STILL REMAINS THAT A VERY GRADUAL COOLING TREND IS ANTICIPATED. MADE A FEW VERY SMALL UPWARD NUDGES TO HIGHS MAINLY FRIDAY-SATURDAY (AND POTENTIALLY NOT ENOUGH)...BUT HAVE HIGHS THESE DAYS GENERALLY UPPER 80S-LOWER 90S MOST AREAS. SUNDAY IS THEN AIMED INTO MAINLY THE MID-UPPER 80S RANGE FOR NOW...BEFORE A SLIGHTLY MORE NOTICEABLE DOWNTURN COMES IN FOR MONDAY-WEDNESDAY WITH HIGHS GENERALLY RANGING LOW-80S NORTH TO MD 80S SOUTH. OVERNIGHT LOWS THROUGH THE PERIOD ARE CURRENTLY AIMED JUST SLIGHTLY ABOVE LATE-JUNE AVERAGES WITH MOST NIGHTS AVERAGING SOMEWHERE IN/NEAR THE MID-60S. TURNING TO A BIT MORE METEOROLOGICAL DETAIL AND TAKING IT IN CHRONOLOGICAL BLOCKS... THURSDAY EVENING/NIGHT STARTING AT 00Z/7PM...THE MAIN CHANGE FROM PREV FCST HERE WAS THAT MENTIONABLE POPS WERE PULLED FROM THE LATE NIGHT HOURS...AND EVEN DURING THE EVENING ONLY HAVE A FAIRLY LIMITED AREA OF 20-30 POPS CONFINED TO SOUTHEAST ZONES...MAINLY SOUTHEAST OF A HEBRON-STOCKTON LINE. IN THE MID-UPPER LEVELS...RIGHT AWAY EARLY THURS EVENING A FAIRLY VIGOROUS SHORTWAVE TROUGH WILL BE IN THE PROCESS OF DEPARTING EAST- NORTHEAST OF THE LOCAL AREA ACROSS NORTHEAST NEB/DAKOTAS INTO MN. MEANWHILE AT THE SURFACE...A WEAKENING COLD FRONT WILL BE IN THE PROCESS OF SLOWING DOWN/STALLING OUT IN THE SOUTHEASTERN CWA. PER THE SHORT TERM DISCUSSION ABOVE...AND ALSO MODEL DEPICTION SUCH AS FROM THE GFS WITH UP TO AROUND 1500 J/KG MIXED LAYER CAPE IN THE PRESENCE OF ONLY MODEST DEEP-LAYER SHEAR AROUND 30KT...CANNOT COMPLETELY RULE OUT A LINGERING SEVERE STORM THREAT MAINLY RIGHT AWAY IN THAT 7PM-10PM TIME FRAME IN THE AFOREMENTIONED FAR SOUTHEAST. THAT BEING SAID...THE 12Z 4KM WRF-NMM/ARW SOLUTIONS ARE FAIRLY INSISTENT THAT ALL STORM ACTIVITY SHOULD BE AT LEAST SLIGHTLY SOUTHEAST OF THE CWA BY THE START OF THE THURSDAY EVENING TIME FRAME. ALTHOUGH AM NOT SAYING THERE IS A ZERO CHANCE OF LATER-NIGHT STORMS IN SOUTHERN ZONES AS SOME ELEVATED INSTABILITY WILL LINGER...PROBABILITIES ARE TOO LOW TO MENTION AS THERE IS LACK OF LARGE SCALE FORCING IN THE WAKE OF THE DEPARTING SHORTWAVE...AND ALSO MEAGER LOW LEVEL JET SUPPORT. UPPED LOWS 2-3 DEGREES FROM PREV FCST...AIMING FOR A RANGE FROM NEAR-60 FAR NORTHWEST TO UPPER 60S FAR SOUTHEAST. FRIDAY-FRIDAY NIGHT...AS WAS THE CASE WITH LATE THURS NIGHT...PULLED ANY MENTION OF SHOWERS/STORMS FROM THE MORNING HOURS AS INSTABILITY-FORCING REMAINS FAIRLY LOW IN THE FACE OF SUBTLE SHORTWAVE RIDGING. DID HOWEVER MAINTAIN SOME FAIRLY LOW- CONFIDENCE 20-30 POPS FOR THE AFTERNOON AND OVERNIGHT HOURS AS THE NEXT SUBTLE RIPPLES OF MID LEVEL ENERGY RIPPLE EASTWARD INTO THE CENTRAL PLAINS IN SLOWLY-WEAKENING QUASI-ZONAL FLOW. ALTHOUGH INSTABILITY IS SEASONABLY DECENT...DEEP LAYER WIND SHEAR LOOKS TO STRUGGLE TO AVERAGE MORE THAN 20KT...SO ALTHOUGH SPC HAS BLANKETED THE CWA WITH TOKEN 5 PERCENT SEVERE PROBS ON THE CURRENT DAY 3 OUTLOOK...JUST DON/T FORESEE A WIDESPREAD SEVERE THREAT. FURTHERMORE...MODELS SUCH AS THE ECMWF/GFS STEER THE VAST MAJORITY OF REGIONAL CONVECTION JUST OUTSIDE OF THE CWA TO THE WEST THROUGH NORTH. SATURDAY-SATURDAY NIGHT...THERE IS INCREASING CONFIDENCE THAT MOST IF NOT THE ENTIRE DAY COULD REMAIN STORM-FREE BUT AT LEAST FOR NOW LINGERED SOME TOKEN 20 POPS ALL AREAS BUT REDUCED SOME AREAS FROM PREVIOUS 30S. THEN SATURDAY NIGHT...AT LEAST SOMEWHAT BETTER STORM CHANCES ENTER THE PICTURE AS THE NEXT SOMEWHAT DECENT LOW AMPLITUDE DISTURBANCE ENTERS THE PLAINS...ALTHOUGH POPS ARE ONLY IN THE 40-50 RANGE FOR NOW. SUNDAY DAYTIME THROUGH MONDAY DAYTIME...SOME OF THE OVERALL HIGHEST-POPS OF THE LONG TERM CONTINUE DURING THIS 36-HOUR PERIOD...BUT ESPECIALLY FOR SUNDAY NIGHT INTO MONDAY AS MODELS SUCH AS THE 12Z ECMWF/GFS ARE IN RATHER GOOD AGREEMENT ON NOT ONLY DROPPING A SOMEWHAT STRONGER MID LEVEL WAVE INTO THE REGION FROM THE WEST-NORTHWEST...BUT ALSO BRINGING THROUGH A MODEST SURFACE COLD FRONT AS WELL. ALMOST INTRODUCED LIKELY 60+ POPS TO THE SUNDAY NIGHT PERIOD...BUT GIVEN THIS IS STILL SEVERAL DAYS AWAY FELT IT MIGHT BE PRUDENT TO KEEP POPS CAPPED AT 40S-50S FOR AT LEAST A SHORT WHILE LONGER PENDING MODEL TRENDS. MONDAY NIGHT-TUESDAY NIGHT...THERE ARE INDICATIONS THAT MOST OF THE CWA SHOULD STAY DRY THE MAJORITY OF THIS TIME IN THE WAKE OF THE DEPARTING DISTURBANCE AND SUBSEQUENT WEAK PREVAILING RIDGING...BUT AT LEAST FOR NOW WILL LET SOME TOKEN...MAINLY 20 SLIGHT POPS RIDE MON NIGHT-TUESDAY DAYTIME...WHILE LEAVING TUES NIGHT VOID OF ANY STORM CHANCES AT THIS TIME. FINALLY FOR WEDNESDAY DAYTIME...CONFIDENCE IS OBVIOUSLY QUITE LOW AT THIS TIME RANGE...BUT PLAYED ALONG WITH OUR DEFAULT MULTI-MODEL BLEND IN ADVERTISING SOME TOKEN SLIGHT SHOWER/STORM CHANCES IN MOST AREAS. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z THURSDAY EVENING) ISSUED AT 638 PM CDT WED JUN 18 2014 VFR CONDITIONS ARE EXPECTED THROUGH THE TAF PERIOD...WITH CIGS EVENTUALLY LOWERING TO NEAR 6KFT LATER THIS EVENING. WINDS WILL REMAIN GUSTY AND OUT OF THE SOUTH FOR THE NEXT FEW HOURS...BEFORE BECOMING LIGHT AND VARIABLE DURING THE LATE EVENING AND OVERNIGHT HOURS. IN ADDITION...THUNDERSTORM CHANCES WILL INCREASE TONIGHT...WITH SOME BRIEF MVFR CIGS/VSBYS POSSIBLE IF A THUNDERSTORM CROSSES THE TERMINAL. CLEARING SKIES AND NORTHWESTERLY WINDS ARE EXPECTED BEHIND THE APPROACHING FRONT FOR THURSDAY. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && SHORT TERM...BRYANT LONG TERM...PFANNKUCH AVIATION...ROSSI
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 340 PM CDT WED JUN 18 2014 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 191200- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 340 PM CDT WED JUN 18 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. ISOLATED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON INTO EARLY THIS EVENING...PRIMARILY SOUTH OF I-80. THUNDERSTORMS WILL THEN BE POSSIBLE ACROSS THE ENTIRE OUTLOOK AREA AFTER 7 PM. SEVERE WEATHER WILL BE POSSIBLE SHOULD THUNDERSTORMS BE REALIZED...WITH HAIL TO THE SIZE OF GOLF BALLS AND THUNDERSTORM WIND GUSTS TO AROUND 60 MPH BEING THE PRIMARY SEVERE WEATHER THREATS. HEAVY RAINFALL COULD ALSO PROMOTE LOCALIZED FLOODING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. LINGERING THUNDERSTORMS WILL BE POSSIBLE THURSDAY MORNING ACROSS PORTIONS OF THE OUTLOOK AREA...PRIMARILY EAST OF HIGHWAY 183...HOWEVER SEVERE WEATHER IS NOT ANTICIPATED WITH THIS ACTIVITY. ADDITIONAL THUNDERSTORM ACTIVITY WILL THEN BE POSSIBLE THURSDAY AFTERNOON AND EVENING...PRIMARILY ALONG AND EAST OF A LINE FROM STOCKTON AND SMITH CENTER IN KANSAS...TO HASTINGS...GRAND ISLAND AND FULLERTON IN NEBRASKA. SOME THUNDERSTORMS THURSDAY AFTERNOON AND EVENING COULD BE SEVERE...WITH HAIL TO THE SIZE OF GOLF BALLS AND THUNDERSTORM WIND GUSTS TO AROUND 60 MPH BEING THE PRIMARY THREATS. AT LEAST SLIGHT THUNDERSTORM CHANCES RETURN TO THE ENTIRE OUTLOOK AREA FRIDAY AFTERNOON INTO FRIDAY NIGHT. ALTHOUGH WIDESPREAD SEVERE THUNDERSTORMS ARE NOT ANTICIPATED...AT LEAST A LIMITED...FAIRLY ISOLATED THREAT FOR STRONG TO POSSIBLY SEVERE STORMS EXISTS WITHIN THE ENTIRE AREA. FROM SATURDAY THROUGH NEXT WEDNESDAY...THERE ARE SEVERAL THUNDERSTORM CHANCES IN THE FORECAST...WITH MOST OF THESE CHANCES CURRENTLY FAIRLY LOW. HOWEVER...THERE ARE SOMEWHAT HIGHER CHANCES FOR POTENTIALLY MORE WIDESPREAD THUNDERSTORM ACTIVITY MAINLY FOR SATURDAY NIGHT...AND AGAIN SUNDAY NIGHT INTO MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE) BRYANT/PFANNKUCH
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
808 PM CDT WED JUN 18 2014
KSZ005-017-190200-
PHILLIPS KS-ROOKS KS-
808 PM CDT WED JUN 18 2014
...SIGNIFICANT WEATHER ADVISORY FOR PHILLIPS AND NORTHERN ROOKS
COUNTIES UNTIL 900 PM CDT...
AT 808 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
HILL CITY...MOVING NORTHEAST AT 40 MPH.
NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
PHILLIPSBURG...STOCKTON...LOGAN...AGRA...KIRWIN...WOODSTON...PRAIRIE
VIEW...GLADE AND SPEED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
WEDNESDAY AFTERNOON FOR .
LAT...LON 3944 9960 3956 9960 3957 9963 3958 9963
3987 9962 4000 9919 4000 9909 3942 9906
TIME...MOT...LOC 0108Z 231DEG 37KT 3946 9979
ROSSISPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE HASTINGS NE
808 PM CDT WED JUN 18 2014
KSZ005-017-190200-
PHILLIPS KS-ROOKS KS-
808 PM CDT WED JUN 18 2014
...SIGNIFICANT WEATHER ADVISORY FOR PHILLIPS AND NORTHERN ROOKS
COUNTIES UNTIL 900 PM CDT...
AT 808 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
HILL CITY...MOVING NORTHEAST AT 40 MPH.
NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
PHILLIPSBURG...STOCKTON...LOGAN...AGRA...KIRWIN...WOODSTON...PRAIRIE
VIEW...GLADE AND SPEED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
WEDNESDAY EVENING FOR MUCH OF NORTH CENTRAL KANSAS.
LAT...LON 3944 9960 3956 9960 3957 9963 3958 9963
3987 9962 4000 9919 4000 9909 3942 9906
TIME...MOT...LOC 0108Z 231DEG 37KT 3946 9979
ROSSIThe Grand Island radar (KUEX), 120 km away, was scanning. The volume nearest the first event began at 01:38 UTC.
4 thunderstorm wind. Local standard time, as filed.
Wind gust was measured on the west side of Logan.
Wind gusts were estimated to be between 60 and 65 MPH.
Multiple power poles were snapped on 500 Road approximately 2 miles north of Highway 36 by wind gusts estimated near 70 MPH.
Wind gusts were estimated to be near 70 MPH.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2014Every state in 2014This day in weather historyWarnings in Kansas, June 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 516017, 516018, 516020, 516019.